NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

Which response is an example of false reassurance?

  1. A"What are you most concerned about?"
  2. B"You seem worried. Would you like to talk about it?"
  3. C"I can see this is hard for you."
  4. D"Don't worry, everything will be fine."
2.Nursing fundamentalsHard

A patient rescued from a house fire has a pulse oximetry reading of 99% but is drowsy and has a headache. Why may the reading be falsely reassuring?

  1. ACarbon monoxide bound to haemoglobin is read by the oximeter as oxygen
  2. BThe patient's heart rate is too fast for the device to give an accurate reading
  3. CBurns make the skin conduct light better
  4. DSmoke makes the oximeter read too low
3.Infection control & patient safetyMedium

Which practice reduces back strain when a nurse moves a patient or heavy object?

  1. AHold the load at arm’s length to keep it steady
  2. BKeep the load close to the body and avoid twisting
  3. CBend at the waist and keep both knees straight
  4. DStand with the feet close together for balance
4.Infection control & patient safetyHard

An audit shows poor hand hygiene compliance on a ward. Which plan is most likely to improve it?

  1. AA combined approach with education, hand rub at every bedside, regular audits and feedback
  2. BA single poster about hand hygiene placed in the staff room
  3. CDisciplining staff who are seen not cleaning their hands, with no other change
  4. DRemoving all sinks so staff must use hand rub
5.Prioritization & delegationMedium

A patient has taken prednisone (prednisolone in many countries) for several months. Which statement shows a need for further teaching?

  1. A“I will take the tablets with food.”
  2. B“I will report signs of infection early.”
  3. C“I will tell my dentist and other doctors that I take a steroid.”
  4. D“I will stop the tablets as soon as I feel better.”
6.Prioritization & delegationHard

A chemical cleaning fluid splashes into a patient’s eye. What should the nurse do first?

  1. AFlush the eye with plenty of water or saline straight away
  2. BRub the eye gently with a clean tissue to remove the chemical
  3. CGive antibiotic eye drops first
  4. DCover the eye with a dry patch and wait for the provider
7.Clinical nursingMedium

Which mask is required for staff during an aerosol-generating procedure on a patient with a respiratory infection spread by aerosols?

  1. AA cloth face covering
  2. BA fit-tested respirator mask (such as FFP3 or N95)
  3. CA standard fluid-repellent surgical mask with a visor
  4. DNo mask, as long as gloves are worn
8.Clinical nursingHard

A patient with back pain develops numbness around the anus and genitals and new difficulty passing urine. Which condition should be suspected?

  1. AConstipation
  2. BSimple muscle strain
  3. CKidney stones
  4. DCauda equina syndrome
9.Lab values & electrolytesMedium

A patient taking empagliflozin (an SGLT2 inhibitor) has glucose in the urine but a normal blood glucose. What is the best interpretation?

  1. AA sign of kidney failure
  2. BA urinary tract infection
  3. CAn expected effect of the drug
  4. DUncontrolled diabetes needing insulin
10.Lab values & electrolytesHard

A patient on digoxin has a calcium of 12.1 mg/dL (3.0 mmol/L) and new nausea and a slow pulse. Why is the calcium result important?

  1. AHigh calcium blocks digoxin, so the drug stops working
  2. BHigh calcium increases the risk of digoxin toxicity
  3. CHigh calcium makes the kidneys clear digoxin faster
  4. DHigh calcium only matters if the potassium is also high
11.PharmacologyMedium

Aciclovir is mainly used to treat infections caused by:

  1. ABacteria that produce beta-lactamase
  2. BInfluenza A virus
  3. CHerpes viruses such as herpes simplex and varicella-zoster
  4. DHIV
12.PharmacologyHard

On admission, a patient's home medicine list includes warfarin for atrial fibrillation, but warfarin is not on the admission orders. What should the nurse do?

  1. AGive the patient's own warfarin brought from home without an order
  2. BClarify the omission with the prescriber (medication reconciliation)
  3. CAssume the omission is intended and do nothing
  4. DTell the patient to stop warfarin permanently
13.Med-surg: cardiovascular & respiratoryMedium

How do clopidogrel and ticagrelor work?

  1. AThey inhibit the vitamin K-dependent clotting factors in the liver
  2. BThey directly inhibit thrombin in the plasma
  3. CThey block the platelet ADP (P2Y12) receptor
  4. DThey dissolve fibrin in existing clots
14.Med-surg: cardiovascular & respiratoryHard

A ventilated patient in critical care is at risk of ventilator-associated pneumonia. Which nursing measure helps reduce this risk?

  1. AChanging the ventilator tubing every few hours
  2. BKeeping the head of the bed raised to 30–45°
  3. CAvoiding mouth care to prevent gum bleeding
  4. DKeeping the patient flat to protect the endotracheal tube
15.Med-surg: neuro, endocrine & renalMedium

Why must potassium be monitored closely when IV insulin is given for DKA?

  1. AInsulin moves potassium into cells, so the level can fall quickly
  2. BInsulin breaks down potassium in the bloodstream
  3. CInsulin makes the kidneys retain potassium, so the level will rise
  4. DInsulin has no effect on potassium in DKA
16.Med-surg: neuro, endocrine & renalHard

A patient with hypopituitarism needs both hydrocortisone and levothyroxine. Which is usually started first?

  1. ABoth on the same day, in any order
  2. BNeither, until symptoms appear
  3. CHydrocortisone
  4. DLevothyroxine
17.Med-surg: GI, perioperative & oncologyMedium

Which finding means a patient is usually ready to leave recovery for the ward?

  1. AStill drowsy and needing a jaw thrust to breathe
  2. BSystolic BP falling steadily over the last hour, with a rising pulse rate
  3. CPain score 9/10 and vomiting repeatedly
  4. DAwake, with a clear airway, stable observations and controlled pain
18.Med-surg: GI, perioperative & oncologyHard

A patient with hepatic encephalopathy is restless at night. A benzodiazepine is suggested for sleep. What should the nurse do?

  1. AQuestion it, as sedatives can worsen encephalopathy
  2. BGive it, as the liver does not affect sedatives
  3. CGive it and stop the lactulose to avoid diarrhoea
  4. DGive it at double the usual dose to ensure sleep
19.Maternity & obstetric nursingMedium

A woman who has had a caesarean asks when she can drive again. Which answer is most accurate?

  1. ANever before 6 months
  2. BWhen she can brake hard without pain
  3. COnly after her stitches are removed by a doctor
  4. DThe same day she is discharged
20.Maternity & obstetric nursingHard

On abdominal palpation, the nurse feels a hard, round, movable mass in the fundus, and the fetal heart is heard above the umbilicus. What does this suggest?

  1. AA transverse lie with the head in the pelvis
  2. BA cephalic presentation
  3. CAn occiput posterior position
  4. DA breech presentation
21.Pediatric nursingMedium

How should a nurse approach a health interview with a 15-year-old?

  1. ATell the adolescent that everything said will be shared with the parents to keep them informed
  2. BSpeak only to the parent
  3. CInterview the adolescent with friends present for support
  4. DSpend part of the visit alone with the adolescent and explain the limits of confidentiality
22.Pediatric nursingHard

Which finding in a teenager with anorexia nervosa most clearly suggests the need for hospital admission?

  1. AWanting to exercise every day
  2. BFainting episodes with a very slow heart rate and low potassium
  3. CWeighing 2 kg less than at last month's clinic visit
  4. DMissing one menstrual period after starting a new diet
23.Mental health nursingMedium

A patient with limited English needs a mental health assessment. Who should interpret?

  1. AThe patient's 12-year-old son
  2. BThe nurse, using an online translation app on her phone for the whole assessment
  3. CAnother patient on the ward who speaks the language
  4. DA trained professional interpreter
24.Mental health nursingHard

A resident with Alzheimer's disease becomes very agitated and hits out when staff try to help him bathe. What is the best approach?

  1. AAsk the doctor for a sedative to be given before every bath so that he stays calm and cooperative
  2. BStop, try again later or in a different way, and explain each step calmly
  3. CSkip bathing for the rest of his stay
  4. DGet more staff to hold him so the bath can be finished quickly
25.Nursing math & unit conversionsMedium
20.576 gtt/min? gtt/minround to 1 gtt/min

Practice exercise (made-up values, not clinical guidance). A drip-rate calculation gives 20.576 gtt/min. The rule in this exercise is that drip rates are rounded to the nearest whole drop. What value x do you record?

20.576 gtt/min
x = gtt/min
26.Nursing math & unit conversionsHard
1 tsp · 4/day · 14 d? × 50 mL1 tsp = 5 mL

Practice exercise (made-up values, not clinical guidance). A prescription reads 1 tsp of an oral suspension every 6 hours for 14 days. The suspension comes in 50 mL bottles. Using 1 tsp = 5 mL, how many whole bottles N must be supplied so the course is complete?

1 tspevery 6 hours14 days50 mL1 tsp = 5 mL
N =
27.Dosage calculationsMedium
18 kg10 mg/kg/day2× per dayD = ? mg

A patient weighs 18 kg. The prescribed dose is 10 mg/kg per day, given in 2 equal doses. How many milligrams D are given per dose?

18 kg10 mg/kg/day2× per day
D = mg
28.Dosage calculationsHard
25%stockV₁ = ? mL

You must prepare 200 mL of a 1% (w/v) solution from a 25% (w/v) stock solution. What volume of stock V₁ do you need?

C₁ = 25%C₂ = 1%V₂ = 200 mL
V₁ = mL
29.IV infusion ratesMedium
500 mL15 gtt/mL2 h? gtt/min

Infuse 500 mL over 2 hours with a giving set of 15 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

500 mL2 h15 gtt/mL
R = gtt/min
30.IV infusion ratesHard
300 mL20 gtt/mL40 gtt/mint = ? h

A drip runs at 40 gtt/min through a set of 20 gtt/mL. There are 300 mL left in the bag. How many hours t until it is empty?

40 gtt/min20 gtt/mL300 mL
t = h
31.Pediatric & critical-care dosingMedium
100 units250 mLregular insulin20 mL/h? units/h

Practice exercise (made-up values, not clinical guidance). An infusion of 100 units of regular insulin in 250 mL runs at 20 mL/h. How many units per hour D does the patient receive?

100 units/250 mL20 mL/h
D = units/h
32.Pediatric & critical-care dosingHard
400 mg250 mLdopamine35 mL/h85 kg? mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A dopamine infusion of 400 mg in 250 mL runs at 35 mL/h. The patient weighs 85 kg. What dose D in mcg/kg/min is the patient receiving? Round to one decimal place.

400 mg/250 mL35 mL/h85 kg
D = mcg/kg/min
33.IV fluids & fluid balanceMedium
IntakeOutput8-hour shifttea150 mLwater200 mLice chips200 mLIV infusion60 mL/h × 8 hIV antibiotic1 × 50 mLurine400 mLurine375 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The patient weighs 109 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

109 kg8 hurine: 400 mLurine: 375 mL
U = mL/kg/h
34.IV fluids & fluid balanceHard
1000 mL→ 200 mL/hstart 06:30ttotal​ = ? h80 mL/h × 3 h

Practice exercise (made-up values, not clinical guidance). A 1000 mL infusion starts at 06:30 at 80 mL/h. After 3 hours the rate is changed to 200 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

1000 mL80 mL/h · 3 h200 mL/h
t = h
35.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: yes; ambulatory aid: holds on to furniture; IV therapy or saline lock: yes; gait: weak; mental status: overestimates or forgets limits. Find the Morse total MFS.

0–125
MFS =
36.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 9/min, SpO₂ 96% on supplemental oxygen, blood pressure 100/60 mmHg, pulse 130/min, unresponsive, temperature 37.9 °C. Which clinical risk group does the patient fall into? Click it.

RR 9SpO₂ 96%O₂SBP 100HR 130UT 37.9 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
37.Arterial blood gas interpretationMedium

A practice gas shows a metabolic acidosis with HCO₃⁻ 8 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.

HCO₃⁻ 8 mmol/L
PaCO₂ = mmHg
38.Arterial blood gas interpretationHard

A practice gas shows a metabolic alkalosis with HCO₃⁻ 41 mmol/L. Use expected PaCO₂ = 0.7·HCO₃⁻ + 21 to find the expected PaCO₂.

HCO₃⁻ 41 mmol/L
PaCO₂ = mmHg
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows sinus rhythm with one pause. Measure the pause, the R–R interval across it, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
pause = s
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows an AV block, so the atria and the ventricles beat at different rates. Measure the P–P interval and find the atrial rate in beats per minute (1500 method, whole number).

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
atrial rate = bpm

3Solutions

1.Nursing fundamentals

Answer: D · "Don't worry, everything will be fine."

Why this is the answer

False reassurance dismisses the patient's feelings and promises something the nurse cannot know. Acknowledging the worry and exploring it is more helpful.

Answer

D · "Don't worry, everything will be fine."
2.Nursing fundamentals

Answer: A · Carbon monoxide bound to haemoglobin is read by the oximeter as oxygen

Why this is the answer

Carboxyhaemoglobin absorbs light much like oxyhaemoglobin, so standard pulse oximeters overestimate oxygen saturation. Arterial blood gas with co-oximetry is needed, and high-flow oxygen is given.

Answer

A · Carbon monoxide bound to haemoglobin is read by the oximeter as oxygen
3.Infection control & patient safety

Answer: B · Keep the load close to the body and avoid twisting

Why this is the answer

Good body mechanics include a wide base of support, bending at the hips and knees, keeping the load close and turning with the feet instead of twisting the spine. Lifting aids are used whenever possible.

Answer

B · Keep the load close to the body and avoid twisting
4.Infection control & patient safety

Answer: A · A combined approach with education, hand rub at every bedside, regular audits and feedback

Why this is the answer

Multimodal strategies, such as easy access to hand rub at the point of care, training, reminders, audits with feedback and leadership support, improve hand hygiene more than single actions.

Answer

A · A combined approach with education, hand rub at every bedside, regular audits and feedback
5.Prioritization & delegation

Answer: D · “I will stop the tablets as soon as I feel better.”

Why this is the answer

Stopping long-term corticosteroids suddenly can cause adrenal crisis, so they are tapered as prescribed. Taking them with food, telling other prescribers and reporting infection are correct.

Answer

D · “I will stop the tablets as soon as I feel better.”
6.Prioritization & delegation

Answer: A · Flush the eye with plenty of water or saline straight away

Why this is the answer

Chemical eye injuries are treated by immediate, continuous irrigation with large amounts of water or saline. Delay, rubbing or a patch allows more damage.

Answer

A · Flush the eye with plenty of water or saline straight away
7.Clinical nursing

Answer: B · A fit-tested respirator mask (such as FFP3 or N95)

Why this is the answer

Aerosol-generating procedures, such as intubation, release small infectious particles. Respirators that are fit-tested protect the wearer, while surgical masks mainly protect against droplets.

Answer

B · A fit-tested respirator mask (such as FFP3 or N95)
8.Clinical nursing

Answer: D · Cauda equina syndrome

Why this is the answer

Saddle anaesthesia, bladder or bowel dysfunction and leg symptoms with back pain suggest cauda equina syndrome. It needs an emergency MRI and surgical review to prevent permanent loss of function.

Answer

D · Cauda equina syndrome
9.Lab values & electrolytes

Answer: C · An expected effect of the drug

Why this is the answer

SGLT2 inhibitors block glucose reabsorption in the proximal tubule, so glycosuria is expected even with normal blood glucose. Urine glucose cannot be used to monitor control in these patients. The drugs also raise the risk of genital infections and DKA.Checked against: Ketones blood test · MedlinePlus (NIH) (2025)

Answer

C · An expected effect of the drug
10.Lab values & electrolytes

Answer: B · High calcium increases the risk of digoxin toxicity

Why this is the answer

Hypercalcemia, like hypokalemia and hypomagnesemia, makes the heart more sensitive to digoxin and raises the risk of toxic arrhythmias. Nausea and bradycardia suggest toxicity, so the nurse holds the dose and reports the findings.

Answer

B · High calcium increases the risk of digoxin toxicity
11.Pharmacology

Answer: C · Herpes viruses such as herpes simplex and varicella-zoster

Why this is the answer

Aciclovir is phosphorylated by viral thymidine kinase in infected cells and then blocks viral DNA polymerase. It is used for cold sores, genital herpes, chickenpox and shingles.

Answer

C · Herpes viruses such as herpes simplex and varicella-zoster
12.Pharmacology

Answer: B · Clarify the omission with the prescriber (medication reconciliation)

Why this is the answer

Medication reconciliation compares the patient's home medicines with current orders to find omissions, duplications and errors. The nurse raises the difference with the prescriber, who decides whether to continue, hold or change the drug.

Answer

B · Clarify the omission with the prescriber (medication reconciliation)
13.Med-surg: cardiovascular & respiratory

Answer: C · They block the platelet ADP (P2Y12) receptor

Why this is the answer

Clopidogrel, prasugrel and ticagrelor block the P2Y12 ADP receptor on platelets, reducing aggregation. With aspirin, they form dual antiplatelet therapy after acute coronary syndromes and stents. Warfarin inhibits vitamin K-dependent factors; dabigatran inhibits thrombin.

Answer

C · They block the platelet ADP (P2Y12) receptor
14.Med-surg: cardiovascular & respiratory

Answer: B · Keeping the head of the bed raised to 30–45°

Why this is the answer

Ventilator care bundles include head elevation of 30–45°, regular oral care, daily assessment of readiness to wean (sedation holds) and subglottic secretion drainage where available. Frequent circuit changes are not recommended unless the tubing is soiled or faulty.

Answer

B · Keeping the head of the bed raised to 30–45°
15.Med-surg: neuro, endocrine & renal

Answer: A · Insulin moves potassium into cells, so the level can fall quickly

Why this is the answer

Patients in DKA have a large total-body potassium deficit even if serum potassium is normal or high at first. Insulin shifts potassium into cells, which can cause dangerous hypokalaemia. Potassium is checked often and added to fluids as prescribed; if it is very low, insulin may be delayed until replacement has started.

Answer

A · Insulin moves potassium into cells, so the level can fall quickly
16.Med-surg: neuro, endocrine & renal

Answer: C · Hydrocortisone

Why this is the answer

Starting thyroid replacement first increases metabolism and cortisol clearance and can trigger an adrenal crisis in a patient with low cortisol. Glucocorticoid replacement is started before levothyroxine.

Answer

C · Hydrocortisone
17.Med-surg: GI, perioperative & oncology

Answer: D · Awake, with a clear airway, stable observations and controlled pain

Why this is the answer

Discharge criteria include a protected airway, adequate breathing and oxygen saturation, stable vital signs, acceptable pain and nausea control, and no active bleeding, as set by local recovery criteria.

Answer

D · Awake, with a clear airway, stable observations and controlled pain
18.Med-surg: GI, perioperative & oncology

Answer: A · Question it, as sedatives can worsen encephalopathy

Why this is the answer

Benzodiazepines and opioids accumulate in liver failure and can precipitate or worsen encephalopathy. Look for triggers such as infection, constipation, GI bleeding, dehydration and electrolyte changes. Benzodiazepines for alcohol withdrawal are an exception, used with care.

Answer

A · Question it, as sedatives can worsen encephalopathy
19.Maternity & obstetric nursing

Answer: B · When she can brake hard without pain

Why this is the answer

There is no fixed time. She can drive when she can brake suddenly, look over her shoulder and wear a seat belt comfortably. Many women need about 4 to 6 weeks, and insurance rules may apply.

Answer

B · When she can brake hard without pain
20.Maternity & obstetric nursing

Answer: D · A breech presentation

Why this is the answer

A hard, round, ballotable head in the fundus means the buttocks are presenting. The fetal heart in breech presentations is usually heard above the umbilicus.

Answer

D · A breech presentation
21.Pediatric nursing

Answer: D · Spend part of the visit alone with the adolescent and explain the limits of confidentiality

Why this is the answer

Adolescents are more open when interviewed alone. Explain that what they say is confidential unless there is a risk of serious harm. Frameworks such as HEADSSS cover home, education, activities, drugs, sexuality, suicide and safety.

Answer

D · Spend part of the visit alone with the adolescent and explain the limits of confidentiality
22.Pediatric nursing

Answer: B · Fainting episodes with a very slow heart rate and low potassium

Why this is the answer

Admission is considered for medical instability, such as marked bradycardia, low or postural blood pressure, fainting, hypothermia, electrolyte problems or refusal to eat. Medical risk is judged on the whole picture, not on weight alone.

Answer

B · Fainting episodes with a very slow heart rate and low potassium
23.Mental health nursing

Answer: D · A trained professional interpreter

Why this is the answer

Professional interpreters translate accurately and keep confidentiality. Family members, especially children, may filter information and should not interpret sensitive assessments such as those about suicide or abuse.

Answer

D · A trained professional interpreter
24.Mental health nursing

Answer: B · Stop, try again later or in a different way, and explain each step calmly

Why this is the answer

Bathing can feel frightening or undignified. Changing the timing, approach or method, for example a bed bath or shower, giving simple explanations and keeping him covered and warm often reduces distress without force.

Answer

B · Stop, try again later or in a different way, and explain each step calmly
25.Nursing math & unit conversions

Answer: x = 21 gtt/min

Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.

Digit in the ones place

20.576 → 0

Only the next digit decides

20.576 → 5
5 is 5 or more, so round 0 up.
The digits after it (76) are ignored: round once, never step by step.

Round

x = 21 gtt/min

Answer

x = 21 gtt/min
26.Nursing math & unit conversions

Answer: N = 6

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Total volume

5 mL × 4 × 14 = 280 mL

Bottles

280/50 = 5.6 → N = 6

Answer

N = 6
27.Dosage calculations

Answer: D = 90 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Total per day

10·18 = 180 mg

Per dose

D = 180/2 = 90 mg

Answer

D = 90 mg
28.Dosage calculations

Answer: V₁ = 8 mL

Solution strengths: a percentage strength is grams per 100 mL, so 1% = 1 g/100 mL = 10 mg/mL. A ratio strength 1:1000 means 1 g in 1000 mL = 1 mg/mL; 1:10 000 is 0.1 mg/mL. For a dilution the amount of drug stays the same: C₁·V₁ = C₂·V₂.

Volume of stock

V₁ = 1·200/25 = 8 mL

Answer

V₁ = 8 mL
29.IV infusion rates

Answer: R = 63 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

2·60 = 120 min

Drip rate

R = 500·15/120 = 62.5 ≈ 63 gtt/min

Answer

R = 63 gtt/min

At the bedside you round to the nearest whole drop: 63 gtt/min.

30.IV infusion rates

Answer: t = 2.5 h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

40·60/20 = 120 mL/h

Time left

t = 300/120 = 2.5 h

Answer

t = 2.5 h
31.Pediatric & critical-care dosing

Answer: D = 8 units/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

100/250 = 0.4 units/mL

Units per hour

D = 20·0.4 = 8 units/h

Answer

D = 8 units/h
32.Pediatric & critical-care dosing

Answer: D = 11 mcg/kg/min

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

400 000/250 = 1600 mcg/mL

Micrograms per minute

35·1600 = 56000 mcg/h
56000/60 = 933.3 mcg/min

Per kilogram

D = 933.3/85 = 10.98 ≈ 11 mcg/kg/min

Answer

D = 11 mcg/kg/min
33.IV fluids & fluid balance

Answer: U = 0.89 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

400 + 375 = 775 mL

Per kilogram per hour

U = 775/(109·8) = 0.8888 ≈ 0.89 mL/kg/h

Answer

U = 0.89 mL/kg/h
34.IV fluids & fluid balance

Answer: t = 6.8 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

80·3 = 240 mL
1000 − 240 = 760 mL left

Second part

760/200 = 3.8 h

Total time

t = 3 + 3.8 = 6.8 h

Answer

t = 6.8 h

That is about 6 h 48 min, so the bag runs out at about 13:18.

35.Clinical assessment scores

Answer: MFS = 90

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: yes → 15
ambulatory aid: holds on to furniture → 30
IV therapy or saline lock: yes → 20
gait: weak → 10
mental status: overestimates or forgets limits → 15

Add

Morse total = 0 + 15 + 30 + 20 + 10 + 15 = 90

Answer

MFS = 90
36.Clinical assessment scores

Answer: high

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 9/min → 1
SpO₂ 96% → 0
on oxygen → 2
SBP 100 mmHg → 2
HR 130/min → 2
unresponsive (U) → 3
T 37.9 °C → 0

Total and red scores

NEWS2 = 1 + 0 + 2 + 2 + 2 + 3 + 0 = 10
At least one parameter scores 3.

Risk group

high

Answer

high

A total of 5 or more calls for an urgent clinical response.

37.Arterial blood gas interpretation

Answer: PaCO₂ = 20 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Winter’s formula

PaCO₂ = 1.5·8 + 8 = 20 mmHg
range: 18–22 mmHg

Answer

PaCO₂ = 20 mmHg
38.Arterial blood gas interpretation

Answer: PaCO₂ = 49.7 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

0.7·41 + 21 = 49.7 mmHg

Answer

PaCO₂ = 49.7 mmHg

The rise has a limit: PaCO₂ rarely goes above about 55 mmHg from compensation alone.

39.ECG rhythm strip interpretation

Answer: pause = 1.8 s

Narrow-complex tachycardia and pauses: supraventricular tachycardia (SVT) is a regular tachycardia at about 150–250/min with narrow QRS complexes; the P waves are usually not visible because they are hidden in the QRS complex or the T wave. Sinus tachycardia in an adult at rest is usually below about 150/min and has a visible P wave before every QRS; atrial flutter with 2:1 conduction often runs at about 150/min and shows sawtooth waves. In sinus arrest the sinus node stops firing for a moment: a pause with no P wave and no QRS whose length is not a whole number of P–P cycles (a pause of exactly two or three cycles points to sinus exit block instead).

Measure

45 small boxes from R to R across the pause

Convert

pause = 45 × 0.04 s = 1.8 s

Compare with P–P

1.80 ÷ 0.76 ≈ 2.4 P–P cycles, not a whole number

Answer

pause = 1.8 s

No P wave appears in the pause, and the pause is not a whole number of P–P cycles: sinus arrest. A pause of exactly two or three cycles would point to sinus exit block.

40.ECG rhythm strip interpretation

Answer: atrial rate = 71 bpm

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Atrial rate

P–P = 21 small boxes = 0.84 s → 1500 ÷ 21 = 71.43 ≈ 71 per minute

Ventricular rate

R–R = 32 small boxes = 1.28 s → 1500 ÷ 32 = 46.88 ≈ 47 per minute

Answer

atrial rate = 71 bpm

Answer

atrial rate = 71 bpm

Third-degree block with a narrow-complex junctional escape (usually 40–60 per minute).

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions